Kansas, 2017Winter Weather in Kansas, January 2, 2017
January 2, 2017 · NWS GLD · 1 event in 1 county or zone
Two accidents occurred on I-70 near Mingo due to ice on the highway and freezing fog. A total of three injuries were reported from two vehicles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two accidents occurred on I-70 near Mingo due to ice on the highway and freezing fog. A total of three injuries were reported from two vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 2, 7:31 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 2, 7:31 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
631 AM MST Mon Jan 2 2017
.UPDATE...
Issued at 631 AM MST Mon Jan 2 2017
Based on current obs and satellite coverage...have decided to
extend the Dense Fog advisory thru 18z for all areas currently
affected. Little to no clearing/dissipating has occur close to
expiration of some locales...so have extended. No other changes.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 230 AM MST Mon Jan 2 2017
Across the region this morning...cloud cover on the increase over a
good portion of the CWA...as a surface trough stretching over
central portions of Kansas is allowing for the funneling of easterly
winds into the area. Increased surface moisture along this boundary
is allowing for stratus/fog/freezing fog to develop. The past couple
hrs has seen this cloud shield build back west into the CWA....and
will continue into the morning hrs. These clouds are affecting area
temps. Locales seeing clouds are ranging in the mid 20s to lower
30s...while those locales pcldy to clear are in the teens to lower
20s.
Based on current trend will continue Dense Fog Advisory over
affected areas.
For the rest of today...the low associated with the surface trough
over the area...will lift out of the area by midday. The decreasing
cloud trend will occur from south to north as a result...with the
possibility of lingering clouds this afternoon over northern
zones...which in turn will affect highs by a few degrees compared to
southern counterparts. Models continue to push a cold front down
south into the region later this afternoon...further affecting
daytime highs. Looking for daytime highs to reach a range of the
upper 30s north...to almost 50F across southern areas.
Going into tonight...with the passage of a cold front thru the
region...arctic air will settle over the area lasting for the next
several days. Do expect some lingering moisture on the tail end of
the front over far eastern zones to allow for low clouds and
possibly some freezing drizzle in spots for a few hours between 00z-
06z Tuesday...before clearing out. Northerly flow behind the front
and ahead of a surface ridge will allow temps to drop down to a
range of low single numbers above zero north and west...to the lower
teens east and southeast.
For Tuesday on thru Wednesday night...cold arctic air remains in
place thru the period as surface high pressure continues pushing
southward out of the northern Rockies. This shift of the surface
ridge will bring northerly winds Tuesday to more ESE for Wed/Wed
night. This shift in direction will cause some orographic/upslope
snow showers to fall over the area with little to no accum. Best
chances will occur west of Highway 25. Looking for daytime highs in
the lower to mid 20s...with overnight lows in the single numbers
above zero.
.LONG TERM...(Thursday through Monday)
Issued at 153 AM MST Mon Jan 2 2017
At the start of the extended period the impacts for the Central High
Plains looks to be some chances of snow showers and temperatures
ranging from the mid 20s during the day to the single digits
overnight. This is due to a strong cold airmass expected to move
into the plains during midweek and influencing the region until
the end of the week.
For the rest of the period, over the weekend and into next week, all
signs point to dry conditions for the area. With high temperatures
reaching the mid 40s by Sunday and the lower 50s by Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 443 AM MST Mon Jan 2 2017
For KGLD...Mainly VLIFR conditions in freezing fog thru 15-16z.
Ceilings ovc002-003 and visibility down to 1/4sm. Some IFR
possible with visibility rising to 2sm at times. By 16z...VFR.
Winds WSW around 10kts thur 23z....then becoming north 10-20kts.
For KMCK...Mainly VLIFR conditions in freezing fog/drizzle thru
16z. Ceilings ovc003-005 and visibility down to 1/4sm. Some IFR
possible with visibility rising to 3sm at times. By 18z...VFR.
Winds light/variable thru 22z...then north 10-20kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until 11 AM MST /noon CST/ this morning for
KSZ001>004-013>016-027>029-041-042.
CO...NONE.
NE...Dense Fog Advisory until 11 AM MST /noon CST/ this morning for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...JN
LONG TERM...BW
AVIATION...JNHazardous weather outlook, Jan 2, 6:20 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
520 AM MST MON JAN 2 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031230-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
520 AM MST MON JAN 2 2017 /620 AM CST MON JAN 2 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
FREEZING FOG AND PATCHY FREEZING DRIZZLE ARE EXPECTED THIS MORNING
FOR LOCATIONS EAST OF THE COLORADO BORDER. VISIBILITIES SHOULD
FALL TO OR BELOW ONE QUARTER MILE AT TIMES...AND SLICK SPOTS
COULD DEVELOP ON AREA ROADS MAKING TRAVEL DIFFICULT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ARCTIC AIR IS FORECAST TO RETURN TO THE AREA TONIGHT THROUGH
FRIDAY. AT THIS TIME WIND CHILL READINGS OF ZERO TO 15 DEGREES
BELOW ZERO ARE EXPECTED DURING THE OVERNIGHT AND EARLY MORNING
HOURS. LOWER WIND CHILLS WILL BE POSSIBLE PARTICULARLY WEDNESDAY
NIGHT AND THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 2, 5:51 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
451 AM MST Mon Jan 2 2017
KSZ001>004-013>016-027>029-041-042-NEZ079>081-021600-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of...St. Francis...Bird City...Atwood...
Oberlin...Norton...Goodland...Colby...Hoxie...Hill City...
Sharon Springs...Oakley...Quinter...Grinnell...Grainfield...
Tribune...Leoti...Benkelman...Culbertson...Trenton...
Stratton Ne...Palisade...McCook
451 AM MST Mon Jan 2 2017 /551 AM CST Mon Jan 2 2017/
...SLICK ROADWAYS POSSIBLE THIS MORNING...
FOR LOCALES EAST OF THE COLORADO BORDER THIS MORNING...YOU CAN
EXPECT THE POSSIBILITY OF SLICK ROADWAYS DUE TO FREEZING FOG.
THIS COULD MAKE TRAVEL HAZARDOUS UNTIL TEMPERATURES GO ABOVE
FREEZING OR FOG DISSIPATES. VISIBILITY DOWN TO LESS THAN A MILE AT
TIMES WILL ALSO MAKE TRAVEL HAZARDOUS. PLEASE SLOW DOWN.
JN
Winter Weather, Thomas
- When
- January 2, 9:05 AM CST to 9:15 AM CST
- Where
- Thomas forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
The low visibility from freezing fog and the slick road conditions from freezing drizzle contributed to two vehicle accidents near mile marker 64 3 SE of Mingo. The icy highway was the primary cause for the accidents. Both accidents occurred within 10 minutes and a half mile of each other. Two injuries occurred in one vehicle and one injury in the second vehicle.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, January 2, 20171 death · $28 million · EF2 · 70 events
- Damaging Winds and Lightning Strike in Texas, January 2, 20172 deaths · $554,000 · 71 kt wind · 20 events
- Tornadoes and Damaging Winds in Louisiana, January 2, 2017$5.2 million · EF1 · 17 events
- Rip Current in Florida, January 2, 20171 death · 1 event
- Flash Flooding and Damaging Winds in Alabama, January 2, 20171 injured · $3.6 million · 70 kt wind · 13 events
- Tornado and Flash Flooding in Georgia, January 2 to 3, 2017$305,000 · EF1 · 17 events
- Tornadoes in Texas, January 2, 2017$60,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Florida, January 2, 20171 injured · $71,000 · 52 kt wind · 9 events
- Winter Storm in Wyoming, January 2 to 5, 201755 events
- Damaging Winds in Louisiana, January 2, 2017$65,000 · 54 kt wind · 4 events
- Lightning Strikes in Florida, January 2, 2017$60,000 · 3 events
- Tornadoes and Damaging Winds in Mississippi, January 2, 2017EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674195.